Secondary Logo

Journal Logo

Correspondence

Right hip and bilateral shoulder capsulitis in an HIV-infected individual treated with elvitegravir and cobicistat

Al Tabaa, Omara; Audren, Victora; Hayton, Emmab; Pertuiset, Edouarda; Blum, Laurentc

Author Information
doi: 10.1097/QAD.0000000000001420
  • Free

Capsulitis is characterized by a painful and progressive limitation of the joint. Several causative factors have been implicated. Amongst possible iatrogenic causes, certain antiretroviral therapies (ARTs) and, in particular, the two protease inhibitors indinavir and nelfinavir have been proposed. No other class of ART has thus far been implicated. We report here the case of a patient who had recurring capsulitis of the right hip and a bilateral frozen shoulder taking tenofovir/emtricitabine, elvitegravir and cobicistat.

A 56-year-old man was admitted to hospital in May 2015 for painful right hip, worsening over the previous 6 weeks. His medical history was HIV diagnosed in 1998. He had been treated initially by ritonavir 100 mg, amprenavir and emtricitabine/tenofovir fixed dose combination, OD. This treatment was replaced, to reduce tablet burden, by the single once daily tablet from November 2014, comprising elvitegravir (integrase inhibitor), cobicastat (selective inhibitor of the CYP3A enzymes of cytochrome P450) and emtricitabine with tenofovir.

At the beginning of April, the patient began to experience pain on movement of his right hip. The pain worsened steadily, resulting in significant loss of mobility. Clinical examination only revealed limited flexion (80°) and internal rotation (15°) of the joint on active and passive movement. Full blood count was normal with a C-reactive protein of 13 mg/l. Plain radiographs were unremarkable. A bone scan showed early and late uptake in the right hip joint. The MRI showed diffuse oedema of the femoral head with a joint effusion. The imaging confirmed the clinical diagnosis of capsulitis of the right hip. The patient was treated with three infusions of pamidronate 60 mg (days 1, 2 and 30) and paracetamol with opioid analgesics. He was transferred to a rehabilitation facility, made steady progress and was able to walk unaided in November 2015.

The patient complained, however, of bilateral shoulder pain with limitation of movement (0° internal rotation and 70° abduction) from August 2015. The clinical picture was of worsening bilateral shoulder capsulitis. Laboratory parameters were normal with an undetectable viral load. Plain radiographs were unremarkable. The bone scan (Fig. 1), performed in December 2015, showed early uptake in the glenoids and late uptake in both humeral heads, consistent with a diagnosis of bilateral capsulitis. The patient was treated with ultrasound-guided intra-articular injection of cortivazole (local corticosteroid used for his anti-inflammatory action) and oral paracetamol and nefopam (nonopioid central analgesic). The ART was stopped and replaced by his previous one. A computed tomography scan of the chest was performed to rule out a lung malignancy paraneoplastic process. It was unremarkable. The patient had a rapid reduction in pain and gradually regained function and range of movement. He has had no recurrent joint problems since stopping emtricitabine/tenofovir, cobicistat and elvitegravir. The timing of his symptoms in relation to starting the medication, and the lack of other predisposing factors, make this treatment the most likely cause.

Fig. 1
Fig. 1:
Bone scan showing late uptake in humeral heads.

To our knowledge, this is the first reported case caused by emtricitabine/tenofovir, cobicistat and elvitegravir. HIV infection is not considered to be a predisposing factor.

Some drugs have been linked with development of the syndrome: 26 cases of patients treated with indinavir [1–7] and one case with nelfinavir [8]. These are both protease inhibitors, suggesting a class effect. Frozen shoulder has also been described before with barbiturate and isoniazid.

The current case report is the first to report complex regional pain syndrome affecting the hip in a patient taking antiretroviral drugs. It is also the first case implicating either elvitegravir or cobicastat (or a combination of the two). If other case reports follow, protease inhibitors will no longer be the only class of ARVs to be associated with the complex regional pain syndrome. A protease inhibitor cannot be responsible in this case, in which improvement was seen after stopping cobicistat and elvitegravir and there was no recurrence upon restarting his previous ART (which included the PI amprenavir). We note that of the 26 cases reported, 12 involved bilateral shoulder capsulitis [1–8], which is high compared with the literature data [9–11]. Our case had bilateral shoulder involvement as well as right hip capsulitis. This could also suggest an iatrogenic cause.

In conclusion, we suggest that elvitegravir and cobicistat be considered amongst the possible causes of capsulitis. The bilateral involvement could be more common in drug capsulitis. Other studies are necessary to further define the relationship among elvitegravir, cobicistat and protease inhibitors, and capsulitis. Stopping the drug in question seems to lead to rapid improvement in symptoms.

Acknowledgements

Conflicts of interest

There are no conflicts of interest.

References

1. Peyriere H, Mauboussin JM, Rouanet I, Rouveroux P, Hillaire-Buys D, Balmes P. Frozen shoulder in HIV patients treated with indinavir: report of three cases. AIDS 1999; 13:2305–2306.
2. Pointud P, Antoniotti O, Dubois L. Bilateral frozen shoulder associated with a three-drug regimen including a protease inhibitor in a patient with human immunodeficiency virus infection to the editor. J Clin Rheumatol 1998; 4:346.
3. Grasland A, Ziza JM, Raguin G, Pouchot J, Vinceneux P. Adhesive capsulitis of shoulder and treatment with protease inhibitors in patients with human immunodeficiency virus infection: report of 8 cases. J Rheumatol 2000; 27:2642–2646.
4. Zabraniecki L, Doub A, Mularczyk M, Andrieu V, Marc V, Ginesty E, et al. Frozen shoulder: a new delayed complication of protease inhibitor therapy?. Rev Rhum Engl Ed 1998; 65:72–74.
5. Léone J, Béguinot I, Dehlinger V, Jaussaud R, Rouger C, Strady C, et al. Adhesive capsulitis of the shoulder induced by protease inhibitor therapy. Three new cases. Rev Rhum Engl Ed 1998; 65:800–801.
6. De Ponti A, Viganò MG, Taverna E, Sansone V. Adhesive capsulitis of the shoulder in human immunodeficiency virus–positive patients during highly active antiretroviral therapy. J Shoulder Elbow Surg 2006; 15:188–190.
7. Florence E, Schrooten W, Verdonck K, Dreezen C, Colebunders R. Rheumatological complications associated with the use of indinavir and other protease inhibitors. Ann Rheum Dis 2002; 61:82–84.
8. de Witte S, Bonnet F, Bonarek M, Lamarque P, Morlat P, Receveur MC, Beylot J. Adhesive capsulitis of the shoulder in an HIV patient treated with nelfinavir. AIDS 2002; 16:1307–1308.
9. Robinson CM, Seah KTM, Chee YH, Hindle P, Murray IR. Frozen shoulder. J Bone Joint Surg Br 2012; 94:1–9.
10. Binder AI, Bulgen DY, Hazleman BL, Roberts S. Frozen shoulder: a long-term prospective study. Ann Rheum Dis 1984; 43:361–364.
11. Bridgman JF. Periarthritis of the shoulder and diabetes mellitus. Ann Rheum Dis 1972; 31:69–71.
Copyright © 2017 Wolters Kluwer Health, Inc.